“No one wants advice – only corroboration”

At 7pm on a Tuesday evening, the medical registrar calls you asking for 'advice only'.

He has admitted a 62 year old builder through casualty with a two day history of vomiting. He has a background of ischaemic heart disease, atrial fibrillation for which he is taking digoxin and warfarin, and peptic ulcer disease. His other medications comprise furosemide (40mg daily), amlodipine (5mg daily), simvastatin (40mg daily) and omeprazole (20mg daily). He drinks 3 to 5 pints of stout per day.

The registrar's main concern is this man's metabolic profile:

Na 120
K 1.6
Mg 0.51
Cl 56

Ur 21
Cr 143

pH 7.62
PCO2 5.8
HCO3 49
BE +23

Clinically, you are told he is in atrial fibrillation with a ventricular rate of 130 bpm, has a blood pressure of 122/60 (falling to 108/52 on standing) and "looks dry".

The main concern of the medical registrar is that, with such severe alkalosis, he may be "missing something" aetiological, such as a "primary renal problem". You, however, take the opportunity to engage with him more broadly on this gentleman's management.

Questions:

1) What mechanisms underlie the initiation and maintenance of alkalosis in this setting? Would you suggest any other investigations to the medical registrar?

2) How would you advise him to manage the metabolic disturbance – and with what urgency? What advice would you give for further monitoring overnight?

Thanks to Mr Peanut for contributing this case


 

This entry was posted in Uncategorized. Bookmark the permalink.

2 Responses to “No one wants advice – only corroboration”

  1. Emma says:

    1) Underlying mechanism is presumably vomiting in the context of diuretic use leading to hypovolaemia and severe electrolyte loss. This may have been exacerbated by excessive antacid use? A digoxin level is critical because toxicity is a risk in the setting of hypokalaemia, and it may also have been digoxin toxicity which caused the vomiting in the first place.
    2) In terms of management, withold all his regular medication and fluid resuscitate overnight with 0.9% NaCl and iv Mg and K replacement. Given the severe hyponatraemia, care should be taken not to increase the sodium level too quickly. I would suggest regular U&E’s overnight with an aim to correct K and Mg levels to within normal range and get Na level to between 125 and 130. In terms of his renal function, this can be reviewed when he is euvolaemic and in the context of historical results.

  2. syedmohkum says:

    this patient probably had gittelman to begin with which was worsened by the vomiting end furosemide. both of them lead to high aldosterone level which would explain the hypokalemia and alkalosis.would like to stop digoxin and replace potassium and magnessium first.

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>

Anti-Spam Quiz: